Dangerous! Liver Damage from Diet and Nutrition Supplements

Liver care hospital in Bangalore

It is common among athletes and bodybuilders to take dietary sports supplements to burn fat and increase performance, muscle mass or strength. Sports nutrition supplements are available in a variety of forms, including tablets, capsules, liquids, powders, and bars. However, regular use of supplements has been proven to damage the normal functioning of the liver, resulting in liver injury and liver diseases. 

Nutrition supplements can be harmful in two ways - either the components according to the product label cause some side effects or the manufacturer intentionally spike the supplement with unlisted or illegal compounds or drugs such as anabolic steroids causing liver damage. Products that promise to drastically change your athletic performance or significantly increase the amount of muscle you have can be very harmful to your overall health and your liver in particular.

How do Nutrition Supplements Affect the Liver?

Most sports nutrition supplements contain androgenic anabolic steroids (AAS) or are contaminated with these and other chemicals that lead to liver injury. AAS are artificial versions of testosterone. Some medical problems, such as primary male hypogonadism and hereditary angioneurotic oedema, necessitate the usage of AAS drugs, however, sports persons utilise many of these steroids without medical supervision due to their performance-improving and muscle-building effects. The excess use of these supplements damages the liver and causes several problems including severe cholestatic hepatitis, which can take months to resolve. Since the labelling and dosages of dietary supplements are not regulated in the same manner as prescription drugs, they often contain restricted drugs and in more than prescribed quantities. Let’s see the composition of nutrition supplements and how they affect the liver:

  • Proteins

According to a study, consuming more protein than your body requires may put your liver under additional strain. This additional workload may ultimately result in liver damage. Hepatic encephalopathy patients may have negative effects from eating too much protein. This situation could result from serious liver illness. Before taking protein supplements, especially whey protein, consult your doctor if you have liver disease or another medical condition.

  • Iron

Iron supplementation in those with already adequate iron in their body can result in symptoms that may begin with vomiting, diarrhoea, and abdominal pain, and develop into haemochromatosis and liver failure.

  • Hydroxycitric acid

Hydroxycitric acid (HCA) or commonly known as Garcinia is often present in nutrition supplements to improve exercise performance and weight loss. But excess usage of HCA is linked with cases of liver toxicity, cardiovascular problems, and seizures. 

  • Methandienone

Commonly known as methandrostenolone or Dianabol, methandienone is often an active ingredient in various sports nutrition or body-building supplements to enhance the strength and performance of athletes. But high doses of methandienone would likely produce serious side effects, including psychiatric and behavioural effects and significant damage to a range of body systems including the liver.

  • Steroids

Since the supplements market is mostly unregulated, manufacturers don’t add all the ingredients to the label. Some sports drinks contain steroids in them to increase athletic performance. Due to the numerous ways in which they act on almost all organs, corticosteroids have a wide range of negative side effects. The liver is another organ that corticosteroids have a significant impact on, especially when used long-term and at levels above what is considered physiological. Hepatic hypertrophy, steatosis, and glycogenosis are side effects of using glucocorticoids. Nonalcoholic steatohepatitis can be caused by or made worse by corticosteroids. Additionally, prolonged use can make chronic viral hepatitis worse. To know more, consult with our liver specialist in Bangalore.

  • Usnic acid

Usnic acid has been an ingredient of dietary supplements for weight loss that causes liver failure. Usnic acid has been associated with cases of clinically obvious, severe liver damage when taken orally.

  • Conjugated linoleic acid (CLA)

CLA is used to promote fat loss and is often present as an ingredient in sports supplements. In some cases, it has been linked to significant liver damage. In most circumstances, it may be self-limited, but in certain people, it has led to hepatic encephalopathy and liver transplantation.

In the video below, Rajiv Lochan, Lead Consultant - HPB And Liver Transplantation Surgery, Manipal Hospitals shares information on the importance of liver function and how to maintain a healthy liver.

Nutrition Supplements Induced Liver Diseases

Drug-induced liver injury can mimic practically any type of liver disease, including acute viral hepatitis, gallstone disease with biliary obstruction, acute fatty liver, chronic hepatitis, and cirrhosis. Unfortunately, there is no definitive lab test to confirm that certain nutritional supplement or herbal product is the cause of the injury. These kinds of liver injuries are diagnosed using an exclusionary approach that relies on clinical expertise and knowledge of the supplement’s ability to cause liver damage compared to the likelihood that other types of liver illnesses are the cause. Some major liver diseases caused due to consumption of sports nutrition are:

  • Hepatitis

Hepatitis is a condition of liver inflammation. Certain types of hepatitis such as toxic hepatitis and acute viral hepatitis can be caused due to overconsumption of nutritional supplements. Moreover, drinking alcohol while taking certain herbal supplements increases the risk of toxic hepatitis. Book an appointment at the best liver care hospital in Bangalore for treatment.

  • Cirrhosis

Scarring brought on by liver illnesses and other factors, such as alcohol use disorder, is referred to as cirrhosis. Taking excess nutrients through sports nutrition can make patients gain weight, which can subsequently result in fatty liver disease, nonalcoholic steatohepatitis (NASH), and in certain cases, cirrhosis.

  • Liver injury

Weight-loss, sports, and bodybuilding supplements are often proprietary blends of several supposedly natural ingredients. They do have some adverse effects, though. A review found that it is now believed that 20% of drug-induced liver damage is attributable to dietary supplements. Nearly half of these injuries are caused by supplements for weight loss and bodybuilding.

  • Cholestatic hepatitis

In some cases, regular use of anabolic androgens through dietary supplements leads to cholestatic hepatitis.  

  • Liver failure

Although rare, some nutritional supplements can cause liver failure as well.

Signs of Liver Damage Due to Nutrition Supplements

If you are taking dietary supplements, especially for weight loss or building muscle, it is important to know the signs of potential liver damage. Some of the most common symptoms are listed below:

  • Fever

  • Dark-coloured urine

  • Itching

  • Abdominal pain

  • Headaches

  • Diarrhoea

  • Unexpected weight loss

  • Loss of appetite

  • Jaundice

  • Nausea

  • Vomiting

  • White or grey stool

Supplements used in bodybuilding or weight loss can be particularly hard on the liver, as they attempt to alter metabolic processes in which your liver plays a role. As is the case with nearly everything related to your health, taking a careful, measured approach, and consulting with your healthcare provider, is likely safer than trusting in the bold claims of any particular dietary supplement.

FAQs

Q.1: What supplements can damage the liver?

There are certain health supplements that contain restricted drugs or components that can harm the liver. You should avoid those supplements containing aloe vera, black cohosh, cascara, chaparral, comfrey, ephedra, or kava.

Q.2: How do I protect my liver when taking supplements?

When taking supplements for bodybuilding or enhancing performance, look out for the composition of the health supplement. Avoid those supplements that have a long list of ingredients on their label, instead, you should try natural supplements such as milk thistle.

Q.3: Can too much vitamin D damage your liver?

Excess use of high-dose vitamin D can cause hypervitaminosis D (a rare but potentially serious condition), especially if they already have other health conditions such as kidney or liver disease.

Q.4: Which vitamins are hard on the liver?

If you already have an unhealthy liver, avoid supplements containing excess iron, niacin, and vitamin A. 

Q.5: What supplements can cause high liver enzymes?

Herbal supplements and vitamin supplements, like chaparral, comfrey tea, iron and vitamin A are known to cause high liver enzymes.

Q.6: Can magnesium cause liver damage?

Magnesium doesn't have a bad impact on the liver. In fact, magnesium supplementation can not only preserve liver function, but also slow the progression of liver disease, and reduce the mortality associated.

Department of Liver Clinic

Manipal Hospitals

Appointment
Health Check
Home Care
Contact Us
Write to COO
review icon Review Us
Call Us